North Dakota, 2016

Hail and Damaging Winds in North Dakota, June 9 to 10, 2016

June 9 to 10, 2016 · NWS BIS · 36 events in 20 counties and zones

Initial thunderstorms developed along a surface trough over northwest North Dakota and moved eastward through northern North Dakota during the afternoon of June 9, producing the first round of severe winds and hail. A more organized complex of severe thunderstorms developed in the evening and overnight hours of June 9, and continued into the early morning of June 10, as a well defined shortwave…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.5 million
Crop damage
$420,000
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Initial thunderstorms developed along a surface trough over northwest North Dakota and moved eastward through northern North Dakota during the afternoon of June 9, producing the first round of severe winds and hail. A more organized complex of severe thunderstorms developed in the evening and overnight hours of June 9, and continued into the early morning of June 10, as a well defined shortwave trough pushed into the region. Extensive damage occurred over parts of far northern North Dakota, particularly in Bottineau County. Wind gusts to around 100 mph in the city of Lansford caused extensive damage to the grain elevator and multiple portable and permanent structures. The largest hail reported was 1.75 inch diameter, and occurred in Divide and Mountrail counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 9, 1:05 PM CST, 2 hours earlier.

Area forecast discussion, Jun 9, 1:05 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Bismarck ND
205 PM CDT THU JUN 9 2016

.SHORT TERM...(This evening through Friday)
Issued at 205 PM CDT Thu Jun 9 2016

The expectation of severe thunderstorms west through north central
this evening and tonight highlights the short term period.

Latest water vapor imagery shows an upper low circulating just off
of Vancouver Island with a downstream southwest flow into North
Dakota. Shortwaves peeling off from the main low and through the
northern Rockies continue to produce thunderstorms in central
Montana. The upper level low will meander and head into Washington
state Friday before ejecting northeast through southern Canada
over the weekend. This slow movement and trajectory keeps western
and central ND in a favored area for periodic thunderstorms.

The next shortwave to affect western and central ND is seen over
western Montana into central Idaho. An associated surface cold
front will advance from southern and eastern Montana into North
Dakota tonight. Nsharp soundings continue to show high based
thunderstorms around 8kft to 10kft west and north central with
the primary threat of damaging winds. Dewpoints have been dropping
across the west as mixing aloft with drier air ensues. Beach for
example went from a 61f dewpoint to 48f dewpoint. Mixed layer cape
should be decreasing as a result. Dcape values of around 1500 j/kg
across the west late this afternoon and evening indicative of
strong downdraft/damaging wind potential.

Lcl heights will likely be a bit lower across north central ND as
Minot sounding shows dewpoints in the lower 60s holding on through
the evening. May see cloud bases around 5kft with an increased
depth in cape values. The combination of surface-1km shear of
around 25kt, sfc-1km and sfc-3km relative helicity of 189 and
223 meters squared/second squared may provide a brief window of
tornado opportunity. The latest HRRR composite reflectivity shows
the strongest cells moving across north central between 03z-06z
which is coincident with the forecast sounding parameters mentioned
above. Thus, damaging winds, large hail, and a possible tornado
will be monitored north central early tonight. Convection will
taper off from west to east after midnight.

.LONG TERM...(Friday night through Thursday)
Issued at 205 PM CDT Thu Jun 9 2016

Brief transitory ridging occurs Friday after the passage of
Thursday nights shortwave. Thus dry during the daylight hours
Friday. Another round of thunderstorms expected Friday night into
Saturday, with a second shortwave following for Saturday
evening/night. It appears that on Sunday, thunderstorms should be
confined from the Turtle Mountains south into the James River
Valley. Severe thunderstorms possible with each round, but severe
weather is more favored Saturday evening/night along and ahead of
a well defined warm front draped over most of western and central
North Dakota. SPC maintains a large slight risk area.

Continued southwest flow through the middle of next week with
signs of another building ridge across central ND which may
gradually decrease chances for precipitation later in the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 205 PM CDT Thu Jun 9 2016

Thunderstorms are forecast to develop in the vicinity of KISN and
KDIK between 22z-01z, with damaging winds and large hail the primary
threat. The terminals in line for the above weather are
KISN/KDIK/KMOT...with KBIS and KJMS farther removed from the worst
conditions as of now. Severe threat will be maintained this
evening then diminish after midnight from west to east.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...KS
LONG TERM...KS
AVIATION...KS
Hazardous weather outlook, Jun 9, 1:53 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
253 PM CDT THU JUN 9 2016

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-102000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
253 PM CDT THU JUN 9 2016 /153 PM MDT THU JUN 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN NORTH DAKOTA
LATE THIS AFTERNOON...THEN SPREAD INTO NORTH CENTRAL NORTH DAKOTA
THIS EVENING. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL. A TORNADO IS ALSO POSSIBLE. THUNDERSTORMS ARE EXPECTED
TO PROGRESS EAST THROUGH THE NIGHT ACROSS CENTRAL NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS FRIDAY NIGHT FOR ALL BUT
THE FAR SOUTH...AND FROM THE TURTLE MOUNTAINS SOUTH INTO THE
JAMES RIVER VALLEY.

SATURDAY AND SUNDAY...THERE IS A CHANCE OF THUNDERSTORMS. SOME
STORMS COULD BE SEVERE.

CHANCES FOR THUNDERSTORMS CONTINUE OVER VARIOUS PARTS OF THE AREA
FROM MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. REPORT SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE AT 1-800-247-0212...OR POST IT ON OUR
FACEBOOK AND TWITTER PAGES.

KS

In the hours before

Local storm report, Jun 9, 3:01 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
401 PM CDT THU JUN 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             ALKABO                  48.86N 103.89W
06/09/2016  E0.50 INCH       DIVIDE             ND   TRAINED SPOTTER

            WINDS GUSTED TO AROUND 30 MPH

&&

MMATHEWS

The radar

The Minot AFB radar (KMBX), 218 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 16 hail. Local standard time, as filed.

Hail, Divide

When
June 9, 3:05 PM CST to 3:07 PM CST
Where
Divide County, 1.53 mi WSW of Fortuna
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
48.910, -103.730

Hail, Williams

When
June 9, 3:10 PM CST to 3:13 PM CST
Where
Williams County, 1.66 mi NNE of (Isn)sloulin Fld Wil
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
48.200, -103.630

Hail, Divide

When
June 9, 3:20 PM CST to 3:22 PM CST
Where
Divide County, 4.31 mi WSW of Crosby Muni Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.910, -103.390

Thunderstorm Wind, Divide

When
June 9, 3:26 PM CST to 3:29 PM CST
Where
Divide County, 1.14 mi SW of Crosby
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
48.910, -103.300

Emergency management reported that the strong winds combined with large hail of 1.5 inches in diameter to cause damage from about three miles west of Crosby to three miles east of Crosby. Vinyl siding was peeled off the west side of homes, windows were broken, and vehicles were damaged.

Hail, Burke

When
June 9, 4:30 PM CST to 4:33 PM CST
Where
Burke County, 4.31 mi ESE of Northgate
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
48.960, -102.180

Hail, Renville

When
June 9, 4:30 PM CST to 4:32 PM CST
Where
Renville County, 15.44 mi W of Sherwood
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
48.960, -101.960

Hail, Burke

When
June 9, 4:31 PM CST to 4:33 PM CST
Where
Burke County, Bowbells
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
48.800, -102.250

Hail, Stark

When
June 9, 5:16 PM MST to 5:18 PM MST
Where
Stark County, 7.61 mi S of (Dik)dickinson Muni
Measured
1 in hail
Reported by
Public
Coordinates
46.690, -102.790

Hail, Adams

When
June 9, 5:45 PM MST to 5:47 PM MST
Where
Adams County, 4.82 mi SW of Bucyrus
Measured
1 in hail
Reported by
Public
Coordinates
46.020, -102.850

Hail, Bottineau

When
June 9, 7:05 PM CST to 7:08 PM CST
Where
Bottineau County, 11.95 mi NNE of Bottineau Arpt
Measured
1 in hail
Reported by
Public
Coordinates
48.990, -100.320

Thunderstorm Wind, Williams

When
June 9, 7:55 PM CST to 7:57 PM CST
Where
Williams County, 2.84 mi WSW of Ray
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
48.340, -103.230

Thunderstorm Wind, Williams

When
June 9, 8:06 PM CST to 8:08 PM CST
Where
Williams County, 0.46 mi W of Tioga
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.400, -102.940

Wind gust speed was estimated by the Williams County Emergency Manager.

Hail, Hettinger

When
June 9, 7:10 PM MST to 7:13 PM MST
Where
Hettinger County, 12.58 mi NE of Regent
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.570, -102.400

Thunderstorm Wind, Golden Valley

When
June 9, 7:15 PM MST to 7:17 PM MST
Where
Golden Valley County, Beach
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
46.920, -104.000

Hail, Williams

When
June 9, 8:17 PM CST to 8:19 PM CST
Where
Williams County, 0.46 mi W of Tioga
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
48.400, -102.940

Thunderstorm Wind, Mountrail

When
June 9, 8:35 PM CST to 8:37 PM CST
Where
Mountrail County, 0.92 mi W of Stanley Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.300, -102.420

Wind speed was estimated by the public.

Thunderstorm Wind, Mountrail

When
June 9, 8:40 PM CST to 8:42 PM CST
Where
Mountrail County, 3.72 mi SSE of Lostwood
Measured
65 kt (75 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
48.430, -102.390

A trained spotter reported that two power poles were down.

Hail, Mountrail

When
June 9, 8:55 PM CST to 8:58 PM CST
Where
Mountrail County, 2.4 mi ESE of Palermo
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
48.320, -102.170

Hail, Mountrail

When
June 9, 9:00 PM CST to 9:03 PM CST
Where
Mountrail County, 0.83 mi NNW of Blaisdell
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.340, -102.080

Hail, Billings

When
June 9, 8:15 PM MST to 8:17 PM MST
Where
Billings County, 12.02 mi WSW of Fairfield
Measured
0.88 in hail
Reported by
Public
Coordinates
47.120, -103.460

Thunderstorm Wind, Renville

When
June 9, 9:15 PM CST to 9:18 PM CST
Where
Renville County, 0.46 mi W of Tolley
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Crop damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
48.730, -101.830

Power lines were down along with tree limbs. One-third of the city of Tolley was without power following the storm.

Hail, Mountrail

When
June 9, 9:25 PM CST to 9:28 PM CST
Where
Mountrail County, 6.24 mi S of Palermo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.240, -102.230

Thunderstorm Wind, Mountrail

When
June 9, 9:33 PM CST to 9:36 PM CST
Where
Mountrail County, 0.46 mi E of Plaza
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.030, -101.960

Thunderstorm Wind, Dunn

When
June 9, 8:40 PM MST to 8:42 PM MST
Where
Dunn County, 3.14 mi WNW of Manning
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.250, -102.830

Wind speed was estimated by the public.

Thunderstorm Wind, Bottineau

When
June 9, 9:40 PM CST to 9:50 PM CST
Where
Bottineau County, 0.46 mi W of Lansford
Measured
87 kt (100 mph) estimated gust
Property damage
$5.0 million
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
48.630, -101.380

Widespread damage occurred in the city of Lansford. A mobile home sustained substantial damage as the roof and part of the wall structure were removed. Permanent homes had roof damage and broken windows. The grain elevator sustained an estimated three to four million dollars in damages as the primary structure along with multiple grain bins, some containing grain, were damaged or destroyed. Tree damage was widespread and extensive, as many very large trees were uprooted or snapped. Winds throughout northwest into north central North Dakota were as high as 70 mph, with winds estimated as high as 100 mph around Lansford. The event at Lansford may have been a microburst, leading to the higher winds and more extensive damage. No injuries or deaths were reported.

Thunderstorm Wind, Ward

When
June 9, 9:47 PM CST to 9:49 PM CST
Where
Ward County, 1.15 mi SE of (Mib)minot Afb
Measured
73 kt (84 mph) measured gust
Reported by
ASOS
Coordinates
48.420, -101.350

Thunderstorm Wind, Ward

When
June 9, 9:56 PM CST to 9:58 PM CST
Where
Ward County, 0.83 mi SSW of (Mot)minot Intl Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
48.260, -101.290

Thunderstorm Wind, McHenry

When
June 9, 10:05 PM CST to 10:10 PM CST
Where
McHenry County, Deering
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
48.400, -101.050

Widespread damage occurred in Deering, with shingles torn off many roofs and some brick chimneys damaged. Multiple trees blew down and a ten-thousand bushel anchored grain bin blew over.

Hail, Ward

When
June 9, 10:20 PM CST to 10:23 PM CST
Where
Ward County, 0.92 mi W of Minot
Measured
1 in hail
Reported by
Public
Coordinates
48.230, -101.300

Thunderstorm Wind, McLean

When
June 9, 10:51 PM CST to 10:54 PM CST
Where
McLean County, 0.93 mi W of Garrison
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
47.650, -101.440

Thunderstorm Wind, Pierce

When
June 9, 10:55 PM CST to 10:57 PM CST
Where
Pierce County, 0.92 mi W of Rugby
Measured
62 kt (71 mph) measured gust
Reported by
Broadcast Media
Coordinates
48.370, -100.000

Thunderstorm Wind, Rolette

When
June 9, 11:35 PM CST to 11:37 PM CST
Where
Rolette County, 2.26 mi NNW of Rolla
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
48.880, -99.620

Thunderstorm Wind, Sheridan

When
June 9, 11:59 PM CST to June 10, 12:01 AM CST
Where
Sheridan County, 1.16 mi NE of Denhoff
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
47.490, -100.250

Thunderstorm Wind, Wells

When
June 10, 12:32 AM CST to 12:34 AM CST
Where
Wells County, 0.47 mi W of Cathay
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
47.550, -99.410

Thunderstorm Wind, Foster

When
June 10, 12:55 AM CST to 12:57 AM CST
Where
Foster County, Carrington Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
47.450, -99.150

Thunderstorm Wind, Foster

When
June 10, 1:15 AM CST to 1:17 AM CST
Where
Foster County, 2.8 mi W of Mc Henry
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
47.580, -98.660

A COOP Observer reported that some tree branches were down due to the thunderstorm wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632368, 632369, 632370, 632372, 632373, 632374, 632375, 632376, 632380, 632382, 632439, 632440, 632385, 632437, 632446, 632448, 632451, 632455, 632456, 632442, 632476, 632481, 632484, 632453, 632488, 632503, 632489, 632495, 632497, 632499, 632500, 632501, 632502, 632504, 632505, 632507.